MAUDE Adverse Event Report: BIOMERIEUX SA API® 20E TEST STRIP

BIOMERIEUX SA API® 20E TEST STRIP
Catalog Number 20100
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) contacted biomérieux to report the occurrence of a misidentification of raoultella planticola (external qc strain) as klebsiella pneumonia in association with the api® 20e test.No alternate test method or confirmatory testing was performed by the customer.The external qc testing was performed one year ago; the strain is no longer available for retest.Prior to 2001, the name of raoultella planticola was klebsiella planticola.The biochemical characteristics between raoultella planticola and klebsiella pneumonia are similar.It is important to note that raoultella planticola is not in the api® 20e database; therefore, it is not possible to identify raoultella planticola theapi® 20e test strip.There is no indication or report from the laboratory that the discrepant result led to any adverse event related to any patient's state of health.There was no patient directly associated with the qc strain.Biomérieux investigation will be initiated.
 
Additional Manufacturer Narrative
During an external quality control (qc )(ring trial, rfb), the customer tested api® 20 e strips and obtained a "bad identification" to "klebsiella pneumoniae" at 97.3%.The intended identification was "raoultella planticola." an internal biomérieux investigation was initiated; however, the external qc took place one (1) year ago so the strain is no longer available.In addition, there was no return of the api 20 e strips and the lot number of the batch was unknown.In the absence of information, including customer troubleshooting , investigation could not be done internally.Consequently, it was not possible to determine the probable cause of the issue and to implement action.Note: prior to 2001, the name of raoultella planticola was "klebsiella planticola".The article, "international journal of systematic and evolutionary microbiology" (2001), 51, 925-932 by m.Drancourt, title "phylogenetic analyses of klebsiella species delineate klebsiella and raoultella gen.Nov, with description of raoultella ornithinolytica comb.Nov., raoultella terrigena comb.Nov.And raoultella planticola comb.Nov." mentions: " cluster ii contained klebsiella ornithinolytica, klebsiella planticola, klebsiella trevisanii and klebsiella terrigena, organisms characterized by growth at 10°c and utilization of l-sorbose as carbon source.[.] the name raoultella as a genus name for species of cluster ii and emended definitions of klebsiella species are proposed." in addition, the "raoultella planticola" is not in the database of the api 20 e strips, so it is not identifiable with these strips.Api 20 e strips gave identification to "klebsiella pneumoniae" because it is a closer strain to "klebsiella planticola" (="raoultella planticola").

Brand Name
API® 20E TEST STRIP
Common Device Name
API® 20E TEST STRIP
Manufacturer (Section D)
BIOMERIEUX SA
3 route de port michaud
la balme les grottes isere 383
FR 
MDR Report Key7344955
Report Number3002769706-2018-00042
Device Sequence Number18847496
Product Code JSS
UDI-Device Identifier03573026047818
UDI-Public03573026047818
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
CL. I EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number20100
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2018
Supplement Date Received by Manufacturer03/27/2018
Initial Report FDA Received Date03/16/2018
Supplement Report FDA Received Date04/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1